Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 263, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2008, 2:52 PM EDT for Greenbrier County, West Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 2:52 PM EDT (18:52 UTC)
- Expired
- Jun 28, 2008, 3:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:54 PM EDT | TSTM WND DMG | Ronceverte, WV | TREES DOWN NEAR RONCEVERTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 281853
SVRRNK
WVC025-281930-
/O.NEW.KRNK.SV.W.0263.080628T1852Z-080628T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 330 PM EDT.
* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RONCEVERTE...OR 6 MILES EAST OF ALDERSON...AND MOVING EAST AT 43
MPH.
* LOCATIONS IMPACTED INCLUDE...
RONCEVERTE...
FAIRLEA...
GREENBRIER RIVER TRAIL...
WHITE SULPHUR SPRI...
ALVON...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3801 8016 3785 8018 3781 8022 3777 8023
3776 8025 3773 8026 3770 8029 3771 8034
3769 8038 3772 8040 3769 8045 3772 8062
3781 8064 3792 8044
TIME...MOT...LOC 1852Z 254DEG 38KT 3775 8047
$$
JH2 follow-up statements
000
WWUS51 KRNK 281910
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SAT JUN 28 2008
WVC025-281930-
/O.CON.KRNK.SV.W.0263.000000T0000Z-080628T1930Z/
GREENBRIER WV-
310 PM EDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL GREENBRIER COUNTY...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WHITE SULPHUR SPRI...MOVING EAST AT 44 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3785 8018 3781 8022 3777 8023 3776 8025
3773 8026 3770 8029 3771 8034 3769 8038
3772 8040 3771 8041 3772 8044 3781 8057
3792 8044 3801 8016
TIME...MOT...LOC 1910Z 254DEG 38KT 3779 8029
$$
KK000
WWUS51 KRNK 281927
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SAT JUN 28 2008
WVC025-281936-
/O.EXP.KRNK.SV.W.0263.000000T0000Z-080628T1930Z/
GREENBRIER WV-
326 PM EDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENBRIER COUNTY
EXPIRES AT 330 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3785 8018 3781 8022 3777 8023 3776 8025
3773 8026 3770 8029 3771 8034 3769 8038
3772 8040 3771 8041 3772 8044 3781 8057
3792 8044 3801 8016
TIME...MOT...LOC 1926Z 254DEG 38KT 3784 8008
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:39 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 28, 2:39 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT SAT JUN 28 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AHEAD OF A COLD FRONT MOVING THROUGH THE OHIO VALLEY WILL AFFECT OUR REGION THROUGH THIS EVENING. A STRONG COLD FRONT WILL ENTER SOUTHEASTERN WEST VIRGINIA AND WESTERN VIRGINIA ON SUNDAY. HIGH PRESSURE BUILDS IN BY TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... ONVECTION BECOMING A LITTLE MORE EXTENSIVE ACROSS THE FAR WEST THIS AFTERNOON IN CONJUNCTION WITH SPEED MAX AHEAD OF UPSTREAM UPPER TROF AND GOOD INSTABILITY. EXPECT GIVEN ADDED BANDS OF TSRA TO THE WEST WILL SEE THIS AREA AND POINTS NORTH CONTINUE TO SEE THE BEST COVERAGE SIMILAR TO THE LATEST RUC. ALSO WITH THE LOW LEVEL FLOW BACKING A BIT ACROSS THE SOUTH/EAST...POTENTIAL IS THERE FOR AT LEAST ISOLATED TSRA TO JUMP EAST OF THE BLUE RIDGE DESPITE APPARENT LACKING UPPER SUPPORT. THUS PLAN TO KEEP LIKELY POPS GOING FAR WEST ESPCLY GIVEN WATCH AND RUN WITH MAINLY CHANCE ELSEWHERE THRU THE EARLY EVENING. SHOULD SEE MAJORITY FADE TOWARD MIDNIGHT UNLESS NEXT COMPLEX ACROSS KY ORGANIZES AND PUSHES EAST SO WILL KEEP CHANCE/SLIGHT POPS AFTER MIDNIGHT AS WELL. LOW TEMPS MAINLY PERSISTENCE WITH 60S TO AROUND 70. COLD FRONT APPROACHES FROM THE NW SUNDAY IN RESPONSE TO THE 5H TROF PIVOTING TO THE SE IN THE AFTERNOON. SOME LEAD S/W ENERGY MAY HAVE SHRA/TSRA ONGOING DURING THE MORNING WEST BEFORE OVERALL SUPPORT SPLITS A BIT WITH DYNAMICS NORTH AND BEST THETA-E OVER THE CAROLINAS. HOWEVER SINCE INSTABILITY QUITE STRONG ESPCLY SOUTH AND ACROSS THE PIEDMONT IN THE AFTERNOON WILL KEEP TREND OF LIKELY POPS GOING UNDER MORE CLOUDS PER RESIDUAL MOISTURE. LIKE HIGHS CLOSER TO THE COOLER MET UNLESS SW JET CAUSES THINGS TO MIX OUT MORE WHICH WOULD ALLOW FOR MORE INSOLATION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... WILL SEE LINGERING CONVECTION INTO SUNDAY EVENING BEFORE DRIER AIR AND NW FLOW CLEARS THINGS BY MONDAY MORNING. HOWEVER...DEEP UPPER TROUGH AND DECENT SHORTWAVE WILL USE ANY AVAILABLE MOISTURE FOR ISOLATED TO SCATTERED STORMS ON MONDAY....WITH MAIN CHANCE OVER SE WV. WITH STEEP LAPSE RATES COOL AIR ALOFT...HAIL AND GUSTY WINDS MAY BE A CONCERN. THIS 1ST SHORWAVE PUSHES EAST TUESDAY ALTHOUGH MODELS SHOWING ANOTHER ONE CROSSING THE SRN APPS TUESDAY AFTERNOON. HOWEVER...THE AIR MASS WILL BE DRIER...SO ONLY A SLIGHT CHANCE IN THE FAR NW CWA TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... LEAN TOWARDS THE HPC SOLUTION WHICH FOLLOWS THE ECMWF ENSEMBLES. MIDWEEK IS LOOKING DRY WITH 5H WITH ZONAL FLOW. STRONG HIGH LATITUDE RIDGE IN WESTERN CANADA...WILL CAUSE SHRTWVS TO EJECT IN NW FLOW INTO THE GREAT LAKES...WHICH WILL EVENTUALLY DIG A TROUGH INTO THE GREAT LAKES BY THE END OF THE WEEK PUSHING AN EAST-WEST FRONT SOUTH TOWARD THE FORECAST AREA. THUS...AFTER A RESPITE EARLY NEXT WEEK...THE END OF NEXT WEEK AND NEXT WEEKEND LOOK ACTIVE WITH LLVL WAA COMBINING WITH COOLING IN THE MIDLEVELS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... CONVECTION WILL CONTINUE TO SLOWLY INCREASE FROM THE WEST THRU THE AFTERNOON AND EARLY EVENING WELL AHEAD OF A COLD FRONT TO THE NW. BEST CHANCE OF CONVECTION WILL BE AT BLF/LWB BUT POTENTIAL WILL EXIST AT ANY TIME THRU THIS EVENING AND AGAIN BY SUNDAY AFTERNOON. LYH...ROA AND DAN WILL SEE MORE ISOLATED ACTIVITY. TIMING OF THE CONVECTION IS VERY DIFFICULT SO RUNNING WITH MAINLY VFR...EXCEPT BRIEF MVFR/IFR IN TSRA WHERE VCTS WILL BE INCLUDED. POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST WITH WIND GUSTS OF 50 KTS AND LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. THE COLD FRONT SHOULD SWEEP THROUGH THE REGION ON SUNDAY WITH ANOTHER ROUND OF STRONG THUNDERSTORMS POSSIBLE...ESPECIALLY IN THE PIEDMONT OF VA/NC. A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED FOR MUCH OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...WP LONG TERM...KM/WP AVIATION...JH/JS/RCS
Hazardous weather outlook, Jun 28, 1:36 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT SAT JUN 28 2008 NCZ003>006-019-020-VAZ032>035-043>047-058-059-291745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 136 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL BRING A BETTER THREAT OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-022>024-291745- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE- 136 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042>045-291745- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 136 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 28, 1:49 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 149 PM EDT SAT JUN 28 2008 VAZ011-WVZ042>045-281845- GILES VA-MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV- 149 PM EDT SAT JUN 28 2008 AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL AS SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE NEAR CAMP CREEK IN MERCER COUNTY AND LINDSIDE IN MONROE COUNTY. THE STORMS WERE MOVING EAST AND WILL AFFECT LOCATIONS SOUTH OF THE GREENBRIER VALLEY AND THE VIRGINIA HIGHLANDS THROUGH 3:00 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR LATER WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:15 PM EDT | Severe Thunderstorm Warning | RNK | Monroe, Summers | 60 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.